Answer: It sounds like your doctor did not adequately communicate what's going on with your health and explain the necessity of the blood thinner Coumadin. I'm glad you feel well, and I can understand why you think you're being harmed more than helped.
If I had to guess what's going on, I would say that you've unknowingly developed the irregular heart rhythm known as "atrial fibrillation." Sometimes when folks develop it, the rapid heart rate causes symptoms of a racing heart, dizziness or fatigue. Other times, it's picked up as an incidental finding on an electrocardiogram (EKG).
In atrial fibrillation, the upper heart chamber (atrium) is fibrillating like a bag of worms and not pumping blood into the left ventricle (main pumping chamber). The danger is that stagnating blood could cause a clot to form and get sent out of the heart to cause a stroke.
I would speculate that a rapid heart rate is not your problem because you're not reporting the condition and no other drugs were added to your medical regimen. Nonetheless, Coumadin or aspirin is necessary in this situation, and unpleasant bruising is still preferable to having a stroke.
Some folks are candidates for a procedure that gently shocks the heart back into a normal rhythm. The echocardiogram you had helps your doctor determine if it will work. I would recommend that you discuss all this with your doctor, and make sure that you're not receiving too high a dose of Coumadin.
Generic dosage of thyroid drug may not be precise Q:
I recently had my enlarged thyroid removed. T'he pathology report showed no cancer. I'm now on Synthroid 100 micrograms daily. My endocrinologist states that Synthroid is better than generic. What's your opinion on this?
A: Thyroid drugs like Synthroid, seizure medications like Dilantin, and the blood thinner Coumadin have a very narrow window within which they'll work as intended. Their dose must be precise and accurate from pill to pill, bottle to bottle.
Thyroid medication is adjusted in fine increments (1 microgram, which is 1 one-thousandth of a gram). To gain FDA approval, the dose and effects in each pill can vary by no more than plus or minus 5 percent from the stated dose. Whether your brand of thyroid medication is Synthroid, Levoxyl, Levothroid or some other non-generic, your dose must be within 90 percent of its stated dose.
Generic drugs must meet the same FDA pill-to-pill standards as brand-name drugs. But where the FDA has gone terribly wrong is in what it calls "bioequivalence" (sameness). Assume that 100 percent represents your 100-microgram daily dose of Synthroid. The FDA considers a generic drug (or comparable brand drug) to be bioequivalent if it resembles the reference drug in question within the range of 80 to 125 percent. That means that a purported 100 micrograms of generic thyroid medication may have as little as 80 micrograms or as much as 125 micrograms and still be called "equivalent."
If you always received the same generic dose and brand from the same manufacturer each and every time, a generic could theoretically replace a brand-name drug like Synthroid once the drug's dose was readjusted to reflect the switch. But the problem is that the pharmacy will look for the most profitable generic and may use generic "X" one month and generic "Y" the next. While the FDA states that Synthroid 100 micrograms, generic "X" 100 micrograms and generic "Y" 100 micrograms are all equivalent, they likely are not. You can never be sure what generic a pharmacy is using.
Mitchell Hecht specializes in internal medicine. Send questions to him at: "Ask Dr. H.," Box 767787, Atlanta, Ga. 30076. Due to the large volume of mail received, personal replies are not possible.